advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Atlanta, Georgia, USA:

Over the past year or so, I've had these episodes where my blood sugar goes low and, no matter what I eat or drink to counteract the hypoglycemia, nothing works. Then, a few hours later, all the carbohydrates that I consumed "kick in" and my sugars go through the roof! I am over 300 mg/dl [16.7 mmol/L] and I spill ketones. This has been happening quite often, four times in the last three weeks. I've seen my endocrinologist and have talked to my team, but they don't seem to have a definite answer for me.

I've been hooked up to a CGMS, which basically showed my ups and downs and I'm on an insulin pump. My A1cs are always very good, less than 7.0 and I eat right and exercise religiously. I don't suffer these symptoms every time I have a low sugar, just sometimes. My basal rates on my pump have been adjusted, so I know I'm not getting too much insulin. It just seems like my body doesn't use the carbohydrates right away and then a few hours later, it decides to use it and by that time, my sugars are on the rise. I've also had a gastric emptying test which came back fine.

If anyone has any suggestions, please send them my way. I'm about at my wits' end and don't know what else to do!

Answer:

It appears that the key to treating the situation is to prevent the lows from happening in the first place. This is not a new problem for patients and caregivers combining to work on intensive blood sugar control. Low blood sugars can have an unstable effect on blood sugar control as a result of the rebound highs that occur after the event. In addition to taking the excess carbohydrates, the lows can activate the nervous system which activates hormones that causes the blood sugars to rise and counteract insulin's effects. Please continue to consult with your team about this.

JTL

[Editor's comment: Please review our page on Emergency Glucose and Guidelines for Treating Lows by Age for help treating your lows. BH]

DTQ-20050211144559
Original posting 16 Feb 2005
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.